Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Fulminant hepatic failure in association with quetiapine: a case report

Fawaz Al Mutairi1, Girish Dwivedi1 and Turki Al Ameel2*

Author Affiliations

1 University of Ottawa Heart Institute, Ottawa, Ontario, Canada

2 Division of Gastroenterology, University of Alberta, Edmonton, Alberta, Canada

For all author emails, please log on.

Journal of Medical Case Reports 2012, 6:418  doi:10.1186/1752-1947-6-418

Published: 12 December 2012

Abstract

Introduction

Fulminant hepatic failure is a serious disease with significant mortality and morbidity. Identifying the exact cause of hepatic failure and predicting prognosis is of paramount importance in managing such patients. Drug-induced liver injury is a common but challenging entity to treat. The use of newer drugs and medications with previously unknown hepatotoxicity add to the challenges faced by treating physicians. Quetiapine is an antipsychotic that has rarely been linked to acute liver injury. In the present work we describe a case of fulminant hepatic failure secondary to use of quetiapine.

Case presentation

A 59-year-old Caucasian woman with known Parkinson’s disease was being treated with quetiapine for hallucinations. She was referred to our hospital with yellow discoloration of the sclera and later on developed clinical features suggestive of hepatic encephalopathy. A diagnosis of fulminant hepatic failure was made following her admission to the intensive care unit. Her condition improved after discontinuing the drug and providing the standard supportive treatment.

Conclusions

Our findings in the present report emphasize the importance of keeping an open mind in cases of fulminant hepatic failure. As drug-induced hepatotoxicity is the most common cause of fulminant hepatic failure in many parts of the world, consideration should be given to the medication(s) patients receive as the potential cause and a review of this list should be part of the clinical care given.

Keywords:
Acute liver injury; Fulminant hepatic failure; Quetiapine